Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 22, 2021, 8:02 AM CDT for Jones County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 8:02 AM CDT (13:02 UTC)
- Expired
- Aug 22, 2021, 8:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.88 in
- Wind
- 50
County Jones County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -560 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WWUS83 KABR 221302
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021
SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...
At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Van Metre around 815 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
VipondWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:39 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 22, 6:39 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 639 AM CDT Sun Aug 22 2021 .SHORT TERM...(Today through Monday Afternoon) Issued at 400 AM CDT Sun Aug 22 2021 The first round of waa induced showers has begun this morning as southeasterly sfc winds increase across central SD ahead of an approaching sfc low and upper trough. Helping to feed the waa and moisture availability is a 45 kt llj that will only gradually diminish to 30 to 35 kts as it pushes east this afternoon ahead of the sfc low. With daytime heating and the interaction of the upper trough and the llj late this afternoon into the evening from the James Valley east, there will be the potential for some strong to severe storms. There are a couple of limiting factors, however. Dewpoints in the 40s and 50s will be slow to rise into the 60s to provide enough instability. Dry, warm air will quickly push in from the west behind the low helping to set up a cap. Seeing any redevelopment in the upper trough interaction is more unlikely the farther west you go. LLM may not build over the far east as quickly as models depict, either. The sweet spot may be right over the James Valley between 20z and 0z with strong shear, better moisture channeling up the valley and the right alignment of the shortwave trough as it catches up with and surpasses the sfc front. All hazards will be possible if any supercells manage to form along this boundary. The other concern of the day is the dry air mass behind the low. Areas west river will see RH fall to around 20 percent with some breezy winds still in place in the upper trough until closer to 0z. Jones and Stanley counties could near red flag conditions, especially if they miss out on wetting rain this morning. Due to uncertainty with placement of morning convection, however, opted to forgo a headline. Hot and dry conditions on Monday will lead to low RH again, but winds will be more on the marginal side for red flag if still breezy. .LONG TERM...(Monday Evening through Saturday) Issued at 400 AM CDT Sun Aug 22 2021 Not really much change for the extended with closer to seasonal temperatures, with the upper pattern dominated by a mostly zonal southwest oriented flow. A plume of mid level moisture from the Desert Southwest, and a warm advection push ahead of a very subtle wave will bring chances for moisture, though with 700mb temperatures around +13C this will be confined to elevated convection. Despite some cooling aloft, and a surface front (though there is some difference between deterministic guidance on timing) BUFKIT profiles never really suggest convection will become rooted in the boundary layer. We should have a mostly dry Tuesday night and while blended guidance has chance POPs for Wednesday, there is a shortwave ridge over the western Dakotas, so again probably confined to weak elevated convection. An upper trough deepens over the western CONUS for a stronger mid level southwesterly flow regime. There are 3 distinct waves that follow which is why the later half of the work week and into the weekend looks to be more active. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) Issued at 637 AM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Generally, VFR conditions are expected through the next 24 hours. Showers and thunderstorms will move through from west to east through early evening. Some of these storms may be severe in the afternoon and evening. Cigs or vsby may drop to IFR in any heavier storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Wise
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 8:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021
SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...
At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Van Metre around 815 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
VipondThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:40 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
| Aug 22, 4:19 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 41 min |
| Aug 22, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 42 min |
| Aug 22, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 13 min |
| Aug 22, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Aug 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 37 min |
| Aug 22, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 50 min |
| Aug 22, 5:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Aug 22, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 22, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 48 min |
| Aug 22, 6:54 PM CDT | Tornado Warning | ABR | Spink | 15 min |
| Aug 22, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 24 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.